THE MHRA recently highlighted a safety review of medicines containing codeine licensed for pain relief in children after a small number of fatal cases in patients showing evidence of being “ultra-rapid metabolisers” of the agent.
In October 2012 a European review of the safety of medicines containing codeine licensed for pain relief in children (aged 0-18 years) was launched following recent concerns of an increased risk of morphine toxicity when certain susceptible children are given codeine for post-operative pain after surgery. These concerns follow the reporting of three fatalities, and one life-threatening case of respiratory depression in children given codeine after tonsillectomy or adenoidectomy in the treatment of obstructive sleep apnoea.
The risk of post-surgery respiratory depression in certain susceptible children following codeine use may be due to their genetically determined rate of codeine metabolism.
The review will evaluate the impact of new information on the balance of benefits and risks of using codeine-containing medicines in children and the outcome will be communicated when available.
In the meantime the MHRA is advising clinicians to remain aware that patients may respond differently to codeine. Symptoms of codeine toxicity include reduced levels of consciousness, lack of appetite, somnolence, constipation, respiratory depression, ‘pin-point’ pupils, nausea and vomiting.
This page was correct at the time of publication. Any guidance is intended as general guidance for members only. If you are a member and need specific advice relating to your own circumstances, please contact one of our advisers.
Save this article
Save this article to a list of favourite articles which members can access in their account.Save to library